LDN Stories- Laura and her Mood Swings, Menstrual Problems, Back Pain and Fatigue

I decided to start this series of LDN stories as I felt that people interested in starting it needed to hear about it- as and when patients felt the need to share. It is also an important lesson in persevering as some stages of this journey can feel very difficult. 

Names will be changed but I will give a brief history of why they came to me. I will then put forth their stories in their own words which, in my opinion, is more powerful.

Laura, 36, came to see me on recommendation from her nutritionist. In summary, this is her history:

  • drug addiction for 5 years in late teens
  • Chronic anxiety and mood swing with a diagnosis of 'cyclical mood disorder' from early teen
  • adrenal fatigue
  • leaky gut
  • menstrual irregularities later on

Despite a difficult and protracted ill health history, she is currently doing her masters in a difficult 'sciency' subject and working as a research assistant in the meantime. She also has a 4 year old child. So here is a smart and motivated person, feeling like there's no light at the end of the tunnel but wanting desperately to just be normal and be a mum to her child.

Here's her story:

I was referred to Harpal by my nutritionist, as he felt this would be a useful therapy for me in the aftermath of adrenal fatigue and multiple recurring health problems. Harpal prescribed the LDN sublingual drops as they give you a method to introduce the drug slowly and minimise potential side effects - and I was glad we took this approach. I was optimistic about the LDN, but the initiation process has not been without its challenges! Within a week of being on 1mg I came out in a spectacular rash on my back - a collection of bright red, itchy circles. I contacted the clinic and they assured me that this could be a side effect of the LDN, so I stuck on 1mg and didn't increase my dose until they had settled down - which was about 8 or 9 days. After that, increasing to 1.5 and 2mg did not cause the emergence of any new circles.

 

And at this point I realised some quite important things: the chronic pains I'd had for nearly a year in my back and knee had lessened, suggesting their root cause was auto-immune rather than a simple misaligned joint - and just a week before my osteopath had admitted she really wasn't sure how to treat me as she couldn't do any more than she already had. I'd previously experienced terrible 'flare-ups' of this back pain which would leave me on crutches, and left with months of weakness in my core muscles. On LDN this residual weakness had completely disappeared. I felt fitter and had dispensed with the nagging muscle fatigue that had become normal over the last year. So I learnt that maybe there was more to this situation than I had considered, but I didn't mind because I was clearly doing the right things to deal with it.

 

However, I had been dosing in the morning as I wasn't brave enough to try at night - as soon as someone mentioned the possibility of insomnia I was pretty determined to be a morning doser! But it turned out the mornings weren't the right time for me - although I had begun to see some pretty impressive benefits, I noticed my mood was low for quite a few hours after my 9am dose - to the point even I was convinced to try evening dosing. The first few nights my sleep was a bit messed up - shallow with vivid dreams - but I was like a different person the next morning. I felt happy, together - and my thinking seemed clearer than usual despite being pretty tired. Over the next week I adjusted to the evening dosing and was waking up feeling I'd had enough sleep. I was feeling better than I have in a long time - more emotionally connected, and more effective in my day to day life.

 

Then a combination of things happened - I put my dose up 1mg in 2 weeks, and started holding the sublingual liquid in my mouth for longer. I'd realised I hadn't been doing it as well as I could have, and started timing myself to keep it there 5 minutes. I guess this meant I was jumping up more than I was used to, and within a week all the positive benefits just disappeared. I had pains again, terrible fatigue, muscle twitches, foggy thinking and bad sleep. I felt pretty disappointed! After a couple of weeks feeling sorry for myself and assuming this was just how I was now, I realised it could be the LDN and contacted Harpal for advice. I followed her suggestion of dropping my dose back 1mg, and within a day I started feeling better. 3 days later I'm feeling really good again - pretty much back to where I was before. So the moral of the story was take it slow....LDN works in mysterious ways and it definitely doesn't like being rushed!

Oh and I forgot to add - I used to have to get up and pee every night, but since the LDN that has just stopped. Not sure why but I'm pleased it has!